Acute disseminated encephalomyelitis associated with hepatitis A virus infection


Alehan F., Kahveci S., Uslu Y., Yildirim T., Yilmaz B.

ANNALS OF TROPICAL PAEDIATRICS, cilt.24, ss.141-144, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 24 Konu: 2
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1179/027249304225013411
  • Dergi Adı: ANNALS OF TROPICAL PAEDIATRICS
  • Sayfa Sayıları: ss.141-144

Özet

We describe the case of a 30-month-old boy who developed acute disseminated encephalomyelitis (ADEM) after hepatitis A virus (HAV) infection and ultimately died. As far as we know, this is only the second case of HAV-associated ADEM to be reported in the literature. The child was brought to hospital with fever, lethargy and weakness of 2 days duration. He had developed jaundice, abdominal pain and malaise 2 weeks beforehand and these problems had resolved within 2 days. Neurological examination revealed lethargy, generalised weakness and positive Babinski's signs bilaterally. Cerebrospinal fluid examination showed mild lymphocytic pleocytosis, increased protein and elevated anti-HAV IgM and IgG titres. Serum HAV IgM and IgG titres were also elevated. Despite aggressive treatment with ceftriaxone, acyclovir and anti-oedema measures, he developed papilloedema and coma within 24 hours of admission. Magnetic resonance imaging of the brain revealed diffuse cerebral oedema and multifocal hyperintensities on T2-weighted images, with most lesions in the white matter of both cerebral hemispheres. The diagnosis of ADEM was established and high-dose steroids and intravenous immunoglobulin were added to the treatment regimen. However, his clinical condition continued to deteriorate and he died on the 20th day in hospital. This case shows that HAV infection can be linked with ADEM. Patients with HAV infection should be examined carefully for central nervous system symptoms during follow-up. Likewise, the possibility of HAV infection should be investigated in cases of ADEM.